Tumor necrosis factor inhibitor drugs (TNFi) are biologic agents used worldwide, known to be effective in the treatment of inflammatory conditions such as rheumatoid arthritis (RA), and also such conditions as psoriatic arthritis, juvenile arthritis, inflammatory bowel disease and ankylosing spondylitis. The drugs can reduce inflammation and stop disease progression. However, they are expensive and can cause serious side effects.
This creates a dilemma for patients taking the drugs who are in remission or who have low disease
1) Spend the money, take the drugs, continue to feel better, and risk the side effects, or
2) Stop using TNFi drugs (also called anti-TNF drugs) and hope the painful flares don’t come back.
The most common side effect with injectable TNFi drugs is an “injection site reaction.” A more threatening side effect is increased risk of all types of infection; long-term use increases the risk of lymphoma and skin cancer.
Stop or Continue? A study published in the July 27, 2016 issue of Arthritis & Rheumatology provides more information about what to expect if you stop taking TNFi drugs.
Researchers in The Netherlands conducted a study of more than 800 patients who had been diagnosed with RA and who had been taking a TNFi for at least a year, along with regular doses of a disease-modifying antirheumatic drug (DMARD). Methotrexate is the most commonly used DMARD. The average age of the patients was 60, and most (67 percent) were women.
The objective was to determine if patients with RA in remission or low disease activity could effectively and safely stop their TNF therapy. The subjects were randomly assigned to either a group that stopped taking the drug or to one that continued taking it. If flares did occur during the trial, the patients could restart therapy or switch to the continuation group.
More Flares. Within a year, significantly more subjects in the “stop” group experienced RA flares than those in the “continue” group—51 percent versus 18 percent. Among the 195 patients who restarted TNFi treatment after experiencing a flare, 85 percent again went into remission or reported low disease activity. The average time it took revert to remission or mild symptoms was 12 weeks.
In addition, more of those in the stop group were hospitalized during the trial period than those who continued the therapy—six percent versus two percent.
Based on the results, it’s clear that stopping TNFi treatment results in substantially more flares than does continuing the therapy and is not advisable unless a physician determines that the risk of serious side effects overrides the effects of RA itself. One reviewer noted an important issue the study did not clarify.
Stopping Versus Tapering. Writing in the Sept. 1, 2016 issue of NEJM Watch, Associate Editor Jonathan Coblyn, MD, said, “These results indicate that routinely stopping anti-TNF therapy is not an acceptable strategy for RA patients in remission or with low disease activity.
“However, half of the patients in whom treatment was stopped did not relapse. We need additional research to determine which patients are least likely to have flares when stopping therapy and to compare tapering with abrupt stopping.”
What You Can Do. The American College of Rheumatology reminds patients that to decrease side effects and the cost of TNFi drugs, most patients with mild or moderate rheumatoid arthritis may be treated with methotrexate before adding or switching to an anti-TNF agent. DM
Powered by WPeMatico